A patient with snakebite presenting with thrombophlebitis-like appearance and DIC


OZKOL H., KARADAĞ A. S. , Bilgili S., ÇALKA O.

CUTANEOUS AND OCULAR TOXICOLOGY, vol.30, no.4, pp.312-314, 2011 (Peer-Reviewed Journal) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 30 Issue: 4
  • Publication Date: 2011
  • Doi Number: 10.3109/15569527.2011.573832
  • Journal Name: CUTANEOUS AND OCULAR TOXICOLOGY
  • Journal Indexes: Science Citation Index Expanded, Scopus
  • Page Numbers: pp.312-314

Abstract

A snakebite is a serious and important problem in tropical and subtropical cities. A vast majority of snakebites are nonvenomous. However, venomous snakebites may cause local tissue destruction, neuroparalysis, systemic hemorrhage, generalized myotoxicity, and acute renal failure. A 10-year-old boy was brought to the emergency room with complaints of swelling, severe pain, and motionless left leg, developed as a result of a snakebite. After the extensive laboratory work-up, he was diagnosed with disseminated intravascular coagulation (DIC) and thrombophlebitis was ruled out. The antivenom treatment was administered and he improved dramatically within 3 days. A snakebite-induced DIC is a very rare complication and its presentation may mimic thrombophlebitis-like picture. A detailed and careful history taking will help to make an accurate diagnosis and, thus, an early proper management will be administered to rescue the patient's life.